Maine, 2012

High Wind in Maine, December 21, 2012

December 21, 2012 · NWS GYX · 1 event in 1 county or zone

Intense low pressure resulted in very high winds across western Maine during the afternoon of December 21. A wind gust of 74 mph was recorded at the C-MAN station on the Island of Matinicus Rock.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Intense low pressure resulted in very high winds across western Maine during the afternoon of December 21. A wind gust of 74 mph was recorded at the C-MAN station on the Island of Matinicus Rock. Numerous power outages were reported across the County Warning Area in Maine with York and Cumberland Counties both reporting well over 12,000 customers without power due to downed trees and wires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 21, 11:58 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 21, 11:58 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1158 AM EST FRI DEC 21 2012

.SYNOPSIS...
STRONG LOW PRESSURE WILL MOVE NORTHWARD FROM THE MID ATLANTIC
STATES AND INTO NORTHERN NEW YORK AND NEW ENGLAND TODAY. A COLD
FRONT WILL SWEEP OFF THE COAST BY THIS EVENING. THE LOW WILL
MEANDER AROUND NORTHERN NEW ENGLAND THROUGH SATURDAY...FINALLY
MOVING INTO THE MARITIMES SATURDAY NIGHT. WEAK LOW PRESSURE IS
THEN EXPECTED TO PASS SOUTH OF NEW ENGLAND TUESDAY. A STRONGER LOW
PRESSURE SYSTEM IS LIKELY TO APPROACH FROM THE SOUTHWEST ON
WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

NOON UPDATE... HAVE EXTENDED THE WIND ADVISORY TO COVER THE ENTIRE
AREA. SOME REGIONS HAVE ALREADY SEEN GUSTS TO 40MPH AND REGIONS TO
OUR SOUTH AND WEST CONTINUE TO EXPERIENCE DAMAGING WINDS. THE LOW
CENTER IS CURRENTLY OVER ALBANY NEW YORK AND WILL CONTINUE TO WORK
ITS WAY INTO OUR AREA. ALL BUT THE NORTHERN MOST MOUNTAINS HAVE
SWITCHED TO RAIN... AND HAVE THUS CANCELED THE WINTER WEATHER
ADVISORY. A FEW POCKETS OF FREEZING DRIZZLE REMAIN AND HAVE ISSUED
AN SPS TO ADDRESS THIS. PERIODS OF HEAVY RAIN WILL CONTINUE
THROUGH THE AFTERNOON.

930 AM UPDATE... FIRST BATCH OF PRECIP HAS CLEARED OUT TO THE
EAST AND THE SECOND ROUND IS RAPIDLY MOVING INTO SOUTH WESTERN NEW
HAMPSHIRE. WINDS ARE STARTING TO PICK UP ALONG THE COAST AND THE
WIND ADVISORIES ARE IN EFFECT. TEMPERATURES IN THE MOUNTAINS
REMAIN COLD ENOUGH FOR SNOW... WITH SOME PATCHY FREEZING DRIZZLE
REMAINING POSSIBLE THROUGH THE NEXT FEW HOURS. TWEAKED
TEMPERATURES UPWARDS ALONG THE COAST WHERE THE MID 40S ARE ALREADY
WIDESPREAD. WATER TEMPERATURES ARE IN THE UPPER 40S AS WELL WHICH
SHOULD KEEP TEMPS JUST BELOW THE RECORD OF 53 AT PORTLAND. HAVE
LEFT POPS AND PRECIP TYPE ALONG AS THE FORECAST IS IN GENERALLY
GOOD SHAPE SO FAR.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
LOW PRESSURE WILL MEANDER AROUND NORTHERN NEW ENGLAND TONIGHT AND
SATURDAY...RESULTING IN NUMEROUS RAIN AND SNOW SHOWERS AND PLENTY
OF CLOUDS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE STRONG LOW PRES SYSTEM EXITS INTO THE MARITIMES SAT NIGHT AND
IN ITS WAKE A DRY AND COLD WNWLY FLOW WILL BE FELT SAT NIGHT AND
SUNDAY...SOME SCT SNOW SHOWERS ARE PSBL IN THE MTNS. GENRALLY A
DRY AND COLD NWLY FLOW IS EXPECTED THRU MIDWEEK ALTHOUGH ON XMAS
DAY A WEAK SYSTEM WILL HAVE TO BE WATCHED AS IT PASSES JUST FAR
ENOUGH S NOT TO AFFECT THE AREA AS PER GFS. IF EURO IS RIGHT THEN
SOME LIGHT SNOW IS PSBL XMAS DAY. FOR NOW WILL STICK WITH
CONTINUITY IN FCST AND GO WITH A DRY AND COLD FCST FOR XMAS DAY
AND SEE HOW THE EURO HANDLES THE SYSTEM FOR THE NEXT FEW RUNS.

THE SYSTEM OF CONCERN WILL BE ON THURSDAY WHERE MODELS BRING A
STRONG UPPER LOW SYSTEM FROM THE TENNESSE VLY AND MOVE IT NEWD
ALLOWING A COASTAL LOW TO DEVLOP AND THEN MOVE INTO THE GULF OF
MAINE BY THURS. THIS MAY PRODUCE A SIGNIFICANT AMOUNT OF SNOW
ACROSS THE AREA DEPENDANT ON THE TRACK. FOR NOW WILL MENTION THE
CHC OF SNOW ON THURS INTO THURS NIGHT.

USED A BLEND OF THE MAV/MET GUID FOR DAY3 AND THEN THE ADJ MEX
TEMPS FOR DAYS 4-7.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SATURDAY/...CONDITIONS LOWER TO IFR IN
SNOW...THEN RAIN TODAY. LOW LEVEL WIND SHEAR IS ALSO EXPECTED
TODAY AS WINDS AROUND 2000 FT INCREASE TO AROUND 60KT FROM THE
SOUTHEAST. SOME 40KT GUSTS ARE EXPECTED TO REACH THE SFC.
CONDITIONS WILL GRADUALLY IMPROVE TO MVFR AND VFR TONIGHT AND
SATURDAY.

LONG TERM...MAINLY VFR.

&&

.MARINE...
SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...STRONG SE WINDS ARE
EXPECTED AHEAD OF A COLD FRONT TODAY. GUSTS 50 TO 60 KT ARE
EXPECTED THIS AFTERNOON INTO EARLY EVENING. WAVE HEIGHTS
INCREASE TO AS HIGH AS 20 FT ON THE OCEAN WATERS. WINDS WILL
WEAKEN AND SHIFT TO THE SOUTHWEST BEHIND THE FRONT THIS
EVENING...WITH SEAS SUBSIDING VERY SLOWLY.

LONG TERM...A WNWLY GRAD WIND SAT NIGHT AND SUN MAY REQUIRE A SCA
OTRW WINDS/SEAS TO REMAIN LIGHT.

&&

.HYDROLOGY...
HEAVY RAIN WILL CONTINUE THROUGH THE AFTERNOON WITH 1.5IN/6HRS IN
SOME REGION. A FEW RIVERS MAY REACH ACTION STAGE... INCLUDING
DAVN3.. HOWEVER THIS WOULD BE DURING THE OVERNIGHT AFTER RAIN HAS
ENDED. SO FAR NO REPORTS OF PONDING IN ROADWAYS, BUT WILL CONTINUE
TO MONITOR AS HEAVY BANDS ARRIVE.

&&

.TIDES/COASTAL FLOODING...
STRONG ONSHORE WINDS TODAY AND SEAS BUILDING UPWARDS TO 20 FT
OVER THE COASTAL WATERS COULD LEAD TO SOME SPLASHOVER AND BEACH
EROSION DURING HIGH TIDE THIS AFTERNOON.

THE FIRST HIGH TIDE AT 527 AM FRIDAY AT PORTLAND IS PREDICTED TO
BE 9.2 FT. THERE WILL BE SOME MINOR SURGE BUT THE TIDE SHOULD BE
WELL BELOW THE 12 FT TIDAL FLOOD STAGE... IN FACT PROBABLY NOT
GOING MUCH ABOVE 10 FT. SEAS WILL HAVE YET TO REACH THEIR POTENTIAL
AS WINDS STILL ON THEIR WAY UP. THE HIGH TIDE AT 556 PM IN
PORTLAND IS PREDICTED TO BE LOWER... AT 8.5 FT. A 2 FOOT STORM
SURGE WOULD PUSH THE TIDE TO 10.5 FT WHICH AGAIN IS BELOW TIDAL
FLOOD STAGE BUT AT THIS TIME THE HIGHEST SEAS FROM THIS EVENT
COULD LEAD TO SOME SPLASHOVER AND BEACH EROSION. WILL HOLD OFF ON
COASTAL FLOOD WARNINGS AND ADVISORIES SINCE NOT EXPECTED TO REACH
FLOOD STAGE BUT MAY NEED TO PUT OUT A STATEMENT AT SOME POINT TO
COVER IT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR MEZ007-008-012-
     013-018>020-023-024.
     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR MEZ009-014-021-
     022.
     HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR MEZ025>028.
NH...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NHZ001>010-013-
     014.
MARINE...STORM WARNING UNTIL 10 PM EST THIS EVENING FOR ANZ150>154.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 21, 3:38 AM EST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
338 AM EST FRI DEC 21 2012

NHZ001>003-220845-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
338 AM EST FRI DEC 21 2012

...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ007-012>014-NHZ004>009-220845-
NORTHERN OXFORD-SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-
338 AM EST FRI DEC 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SNOW THIS MORNING WILL BE CHANGING TO RAIN BY MID TO LATE MORNING.
SOME LIGHT ACCUMULATIONS OF SNOW IS POSSIBLE BEFORE THE
CHANGEOVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018>020-023-024-NHZ010-013-014-220845-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-COASTAL YORK-
COASTAL CUMBERLAND-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
338 AM EST FRI DEC 21 2012

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ008-009-220845-
NORTHERN FRANKLIN-CENTRAL SOMERSET-
338 AM EST FRI DEC 21 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO
MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ025>028-220845-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
338 AM EST FRI DEC 21 2012

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ021-022-220845-
KENNEBEC-INTERIOR WALDO-
338 AM EST FRI DEC 21 2012

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-220845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
338 AM EST FRI DEC 21 2012

...STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Dec 21, 11:36 AM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1136 AM EST FRI DEC 21 2012

MEZ008-009-220000-
NORTHERN FRANKLIN-CENTRAL SOMERSET-
INCLUDING THE CITIES OF...COBURN GORE...RANGELEY...KINGFIELD...
BINGHAM...JACKMAN
1136 AM EST FRI DEC 21 2012

POCKETS OF FREEZING DRIZZLE WILL FALL OVER THE HIGHER ELEVATIONS
THROUGH THIS AFTERNOON. MANY LOCATIONS ARE JUST BELOW THE FREEZING
MARK AND MAY EXPERIENCE A CHANGE OVER TO RAIN LATER THIS AFTERNOON.
Local storm report, Dec 21, 12:40 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1240 PM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     NON-TSTM WND GST ISLE OF SHOALS          42.97N  70.62W
12/21/2012  M70 MPH          ANZ154             NH   C-MAN STATION

&&

EVENT NUMBER GYX1200320

NB
Local storm report, Dec 21, 12:46 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1246 PM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     NON-TSTM WND DMG LEMPSTER                43.24N  72.21W
12/21/2012                   SULLIVAN           NH   AMATEUR RADIO

            TREE AND WIRES DOWN ON UNITY SPRINGS ROAD

&&

EVENT NUMBER GYX1200321

KIMBLE
Local storm report, Dec 21, 12:49 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1249 PM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     NON-TSTM WND GST MATINICUS ROCK          43.77N  68.86W
12/21/2012  M58 MPH          ANZ150             ME   C-MAN STATION

&&

EVENT NUMBER GYX1200322

NB
Local storm report, Dec 21, 2:11 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
211 PM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     NON-TSTM WND GST PORTSMOUTH INTL AIRPORT 43.09N  70.82W
12/21/2012  M58 MPH          ROCKINGHAM         NH   ASOS

&&

EVENT NUMBER GYX1200323

KIMBLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coastal York

When
December 21, 2:12 PM EST to 2:13 PM EST
Where
Coastal York forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

High winds downed a tree on power lines on Cape Neddick Road in York.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431804.